Alert archive / Wisconsin / Tornado Warnings in 2005

Tornado Warning 15, NWS Duluth, MN

June 11, 2005Washburn County, Wisconsin

NWS Duluth, MN issued this tornado warning at Jun 11, 2005, 2:53 PM CDT for Washburn County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 2:53 PM CDT (19:53 UTC)
Expired
Jun 11, 2005, 3:54 PM CDT
In force
61 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Washburn County, WI

The radar

The Duluth radar (KDLH), 142 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 2:56 PM CDTTSTM WND DMGAlmena, WICONSIDERABLE WIND DAMAGE
Jun 11, 3:45 PM CDTTORNADO5 Se Sarona, WITREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 1:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 111956
TORDLH
WIC129-112100-
/O.NEW.KDLH.TO.W.0015.050611T1953Z-050611T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  WASHBURN COUNTY IN NORTHWEST WISCONSIN

* UNTIL 400 PM CDT

* AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO 24 MILES SOUTHWEST OF SARONA...OR ABOUT 16 MILES         
  SOUTHWEST OF RICE LAKE...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SARONA AND SHELL LAKE BY 330 PM CDT
  EARL AND 7 MILES SOUTHEAST OF TREGO BY 350 PM CDT

TORNADOES HAVE BEEN REPORTED WITH THIS STORM. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4540 9220 4532 9197 4578 9155 4596 9180

$$

SCW
4 follow-up statements
000 
WWUS53 KDLH 112009
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT SAT JUN 11 2005

WIC129-112100-
/O.CON.KDLH.TO.W.0015.000000T0000Z-050611T2100Z/
WASHBURN WI-
308 PM CDT SAT JUN 11 2005

...A TORNADO WARNING CONTINUES UNTIL 400 PM CDT FOR WASHBURN
COUNTY...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 12 MILES SOUTHWEST OF
SARONA...OR ABOUT 11 MILES NORTHWEST OF RICE LAKE...MOVING NORTH AT
40 MPH.

THE TORNADO WILL BE NEAR...
  SHELL LAKE AND SARONA BY 320 PM CDT
  SPOONER BY 330 PM CDT
  EARL BY 340 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 4564 9206 4564 9170 4589 9156 4598 9188

$$

SCW
000 
WWUS53 KDLH 112017
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
316 PM CDT SAT JUN 11 2005

WIC129-112100-
/O.CON.KDLH.TO.W.0015.000000T0000Z-050611T2100Z/
WASHBURN WI-
316 PM CDT SAT JUN 11 2005

...A TORNADO WARNING CONTINUES UNTIL 400 PM CDT FOR WASHBURN
COUNTY...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SHELL LAKE...OR
ABOUT 16 MILES NORTHWEST OF RICE LAKE...MOVING NORTH AT 45 MPH.

THE TORNADO WILL BE NEAR...
  SHELL LAKE BY 320 PM CDT
  SPOONER BY 325 PM CDT
  TREGO BY 335 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 4564 9203 4564 9170 4589 9156 4598 9188

$$

SCW
000 
WWUS53 KDLH 112027
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CDT SAT JUN 11 2005

WIC129-112100-
/O.CON.KDLH.TO.W.0015.000000T0000Z-050611T2100Z/
WASHBURN WI-
327 PM CDT SAT JUN 11 2005

...A TORNADO WARNING CONTINUES UNTIL 400 PM CDT FOR WASHBURN
COUNTY...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SARONA AND SHELL 
LAKE...OR ABOUT 15 MILES NORTH OF RICE LAKE...MOVING NORTH AT 45 MPH.

THE TORNADO WILL BE NEAR...
  SPOONER BY 335 PM CDT
  TREGO BY 340 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4564 9203 4564 9170 4589 9156 4598 9188

$$

SCW
000 
WWUS53 KDLH 112054
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT SAT JUN 11 2005

WIC129-112104-
/O.CAN.KDLH.TO.W.0015.000000T0000Z-050611T2100Z/
WASHBURN WI-
354 PM CDT SAT JUN 11 2005

...THE TORNADO WARNING FOR WASHBURN COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO LONGER SEVERE. 

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT 
SATURDAY EVENING FOR EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4564 9203 4564 9170 4589 9156 4598 9188

$$

SCW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:45 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 11, 2:45 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT SAT JUN 11 2005

.DISCUSSION...SEVERE WEATHER IS MAIN FOCUS FOR TONIGHT

LATEST RUC40 INDICATES A GOOD POTENTIAL FOR SEVERE WEATHER IN THE
WATCH AREA THIS AFTERNOON AND EVENING. THE LATEST RUC FORECASTS
LI OF -7...WITH H85 THETA-E OVER 340K. THE 0-1KM VGP ALSO
INDICATES DECENT POTENTIAL FOR ROTATING SUPERCELLS. THE RESULT
SHOULD BE SOME LARGE HAIL AND DAMAGING WINDS.

THE LOW RESPONSIBLE FOR THE STORMS THIS EVENING SHOULD MOVE
NORTH OF THE BORDER BY 12Z SUNDAY...LEAVING JUST A SMALL
CHANCE OF A THUNDERSTORM FOR SUNDAY. OVERALL...IT LOOKS PRETTY
DRY...BUT WITH MUGGY AIR AND BOUNDARIES STILL PRESENT - WOULD
NOT RULE OUT THE POTENTIAL FOR AN ISOLATED STORM.

THE NEXT SYSTEM TAKES AIM ON THE NORTHLAND SUNDAY NIGHT AND
MONDAY...AND CLOSES OFF INTO MIDWEEK. HAVE WENT WITH MID RANGE
POPS...BUT MAY NEED TO BUMP INTO THE LIKELY CATEGORY WITH
LATER FORECASTS.

OTHER THAN THAT...IT LOOKS PRETTY DRY AFTER THE CLOSED LOW
MOVES OUT ON WEDNESDAY. HIGH PRESSURE WILL DRY THINGS OUT FOR
THE END OF THE WEEK.

.AVIATION...SHOWERS AND THUNDERSTORMS WILL PREVAIL THIS EVENING WITH
MVFR CIGS AND VSBYS IN THE STRONGER THUNDERSTORMS. IFR CIGS AND
VSBYS WITH BR EXPECTED AROUND 06Z.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

DAP/GSF
Hazardous weather outlook, Jun 11, 8:45 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS
NATIONAL WEATHER SERVICE DULUTH MN
845 AM CDT SAT JUN 11 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
845 AM CDT SAT JUN 11 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BECOME LIKELY BY THIS AFTERNOON.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A
BRAINERD...TO DULUTH...TO SILVER BAY LINE TODAY AND TONIGHT.
THE MAIN THREAT WITH THE SEVERE WEATHER IS LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AFTER 200 PM IN THE
SLIGHT RISK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

STEWART/DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:39 PM CDTTornado WarningDLHSawyer45 min
Jun 11, 4:40 PM CDTTornado WarningDLHBurnett41 min
Jun 11, 4:56 PM CDTSevere Thunderstorm WarningDLHPrice27 min

Nearby

Tornado Warnings in Wisconsin, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.